I Recently Started Taking Topamax At Night For One Week.

Question

Asked by Michelle

I Recently Started Taking Topamax At Night For One Week.

I don't see how I can function at work taking Topamax in the a.m. It makes me sleepy and dizzy. Can it be taken at night only to be effective on migraines?

Answer

Michelle,

Welcome to MyMigraineConnection!

Topamax dosage needs to be tapered up slowly, and once you're above 25mg, it need to be split into two doses. There are couple of reasons for the split dosing:

1. The half-life of Topamax is short enough that it doesn't maintain a steady level in your system if taken only once a day. If the level isn't kept steady, it's less likely to work.

2. Side effects, if they occur, are worse at higher dosages, so split dosage reduces the likelihood of those side effects.

Something to keep in mind is that the side effects may stop as your body becomes more accustomed to the medication. You can find information on Topamax, including a dosage schedule, in Topamax Info.

Please keep me posted on how you're doing?

Welcome again,

Answered by Teri Robert